Share this article

print logo

People’s Pharmacy: Will pain reliever slow bone healing?

Q. I fell on the tennis court and broke my arm badly. I started taking big doses of ibuprofen (with my doctor’s approval) to control pain and reduce swelling.

When I went to see my chiropractor for a back adjustment, he admonished me not to take any NSAIDs. He said they interfere with bone healing. How is that possible?

A. We know it seems puzzling that the very medicine you are taking for pain could impair bone healing. Nevertheless, there is substantial animal research to suggest that NSAIDs like ibuprofen, naproxen, diclofenac and indomethacin can slow the healing of certain fractures (Acta Orthopaedica, April 2015; Current Opinion in Rheumatology, July 2013).

It appears that inflammation plays an important role in recruiting stem cells to help heal fractures. Suppressing inflammation with an NSAID could be counterproductive. Short-term use to ease discomfort seems relatively safe, but longer-term reliance on NSAIDs may affect your recovery.


Q. I am a 74-year-old woman, 5 feet 4 inches and 118 pounds. My blood pressure runs 120/80. My triglycerides are low.

At my latest checkup, my good cholesterol was 80 and my bad was 160. My new family-practice doctor wants to put me on a cholesterol medicine. As I recall, my cholesterol has always been like this: high, with high good cholesterol.

I am trying to convince the doctor I don’t need to take meds for this. I have no other health issues. What do you think?

A. The most recent guidelines from the American College of Cardiology and the American Heart Association have done away with cholesterol targets (Circulation online, Nov. 12, 2013). This was a big change from past guidelines, when doctors were encouraged to get patients’ LDL below 100 (below 70 for people with heart disease). There were no data to support these treatment goals.

Since your good cholesterol is so high, your triglycerides are low and your blood pressure is perfect, it is hard to see how a statin would help.


Q. Two years ago, my doctor said my good cholesterol was too low and asked if I was using artificial sweeteners in sodas. I wasn’t drinking any sodas, but the next two checkups showed the same cholesterol counts.

She insisted I must be using artificial sweeteners and urged me to check everything I put in my body. I found artificial sweetener in a medicine the dentist had prescribed for me to treat a common dental condition. I swished and brushed with this blue liquid every morning and night.

I told my dentist, and she recommended using tea tree oil toothpaste instead. After six months, my good cholesterol count is going up, and my dentist can’t believe that the tea tree oil has done more for my mouth than the original medicine.

A. We weren’t familiar with the association your doctor uncovered between low HDL (good) cholesterol and artificial sweeteners. When we looked for research, however, we found a study showing that artificial sweeteners can disrupt the beneficial function of HDL cholesterol (Molecules and Cells, May 2011).

Tea tree oil comes from the Australian tree Melaleuca alternifolia. It has antimicrobial effects that can be helpful in the mouth (American Journal of Orthodontic and Dentofacial Orthopedics, February 2014).


Q. I am excited about a service-project trip I am doing with my church group during summer vacation. We will be traveling to three communities in Central American countries: Nicaragua, El Salvador and Honduras.

I am a bit worried about travelers’ diarrhea, though, since these communities are off the beaten path. Is there anything I can take with me that would help?

A. Travelers’ diarrhea affects 20 to 60 percent of travelers, depending on the region (Current Opinion in Infectious Diseases, October 2010). Experts sometimes recommend packing an antibiotic for self-treatment (azithromycin) if the problem arises. You would need to discuss this with your doctor before you leave.

Pepto-Bismol tablets also have been shown to be somewhat helpful. The ingredient in Pepto-Bismol, bismuth subsalicylate, is active against a range of microorganisms that cause diarrhea (Gut Microbes online, April 22, 2015).